The approach to ACLS bradycardia differs slightly from the tachycardia algorithm in that the first and only branch point is stable vs unstable (aka symptomatic bradycardia).
The mentality in bradycardic patients is that they can be more unstable than your typical patient and everything in your approach should center around stabilizing them (temporizing measure) until you can provide definitive treatment. Constantly re-assess these patients and push for expedited definitive treatment. Patients that are initially stable may deteriorate rapidly and you must always be prepared to intervene.
The treatment usually begins with medications (atropine, epi, dopamine, etc.) while you work your way to the usual endpoint of electricity (pacing) AND either hemodialysis to treat hyperkalemia or medications to treat digoxin/CCB/BB toxicity.
Definition of an unstable (U/S) patient includes 4 findings. All are signs of end organ dysfunction that we can assess clinically:
- Altered mental status (end organ dysfunction of the CNS).
- SBP < 100 (end organ dysfunction of the circulatory system).
- Chest pain concerning for ACS.
- Acute pulmonary edema or signs of acute heart failure.
Stable patients receive close monitoring and may warrant a workup to evaluate for causes of bradycardia:
- ECG to evaluate for heart block, inferior or R-sided MI, findings suggestive of hyperkalemia or digoxin toxicity.
- Labs to evaluate for electrolyte abnormality.
- They may be evaluated to see if patient has an appropriate compensatory increase in heart rate with increased strenuous activity.
- Always have atropine at bedside and the crash cart nearby in the event of acute deterioration in clinical status.
Go through your C-A-Bs and alert your staff that this is a code situation (get more hands on deck!).
Connect pacer pads to patient and be ready to start transcutaneous pacing. Your medication interventions may or may not work so always be ready to pace with electricity.
Give atropine IV (0.5mg q3-5min; max of 3 mg or 6 doses) and monitor for improvement.
May not work in:
- 2nd/3rd degree heart block
- H/o heart transplant
Start dopamine (2-10 mcg/kg/min; max 50 mcg/kg/min) or epinephrine (2-10 mcg/min) drips.
Be ready to transvenously pace if your non-invasive interventions do not stabilize the patient (place a cordis catheter and float the paces wires transvenously)!
Think about causes of symptomatic bradycardia:
- Acute inferior or R-sided MI
- Calcium Channel Blocker toxicity
- Beta-Blocker toxicity
- Digoxin toxicity
Subscribe to the EM Ed by entering your email in the subscription box below. Don't rely on Facebook to get notifications for new posts. We only email when a new post is published. No spam. If you are reading this on your phone, just keep scrolling down to get to the Subscribe box.